Colorado, 2024

Hail in Colorado, May 30, 2024

May 30, 2024 · NWS GLD · 4 events in 2 counties and zones

In the late afternoon of the 30th, storms began to fire across eastern Colorado and moved northeast into southwestern Nebraska and northwestern Kansas. Later in the night, another round of storms moved east through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon of the 30th, storms began to fire across eastern Colorado and moved northeast into southwestern Nebraska and northwestern Kansas. Later in the night, another round of storms moved east through the area. These rounds of storm produced hail up to 1.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 3:04 PM MST, 2 hours 13 minutes earlier. Its key messages:

  • Daily chances for strong/severe thunderstorms producing locally excessive rainfall continues tonight through Saturday.
  • Warm/quite warm with only 20%-30% chances for thunderstorms Sunday through Tuesday. Highs in the 80s and 90s.
  • Dry Wednesday and Thursday with high in the 80s.
Area forecast discussion, May 30, 3:04 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
404 PM MDT Thu May 30 2024

.KEY MESSAGES...

- Daily chances for strong/severe thunderstorms producing
  locally excessive rainfall continues tonight through Saturday.

- Warm/quite warm with only 20%-30% chances for thunderstorms
  Sunday through Tuesday. Highs in the 80s and 90s.

- Dry Wednesday and Thursday with high in the 80s.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 200 PM MDT Thu May 30 2024

Tonight...another round of showers and thunderstorms are forecast to
move into western Kit Carson county by 6 PM MDT, continuing east or
east-southeast toward Highway 27 by 9 PM MDT. After 9 PM MDT, the
currently forecast is for these storms to continue moving toward the
east with possibly another cluster of thunderstorms to develop along
and north of the KS/NE border where convergence along a cold front
is forecast. The two separate areas/clusters of thunderstorms
may merge after midnight across Norton/Graham counties. Primary
hazards will be large hail, strong damaging wind gusts and
excessive rainfall that could produce flooding/flash flooding.
Those who received heavy rainfall Wednesday night would have a
heightened threat for flooding/flash flooding. Low temperatures
are forecast to be in the lower to upper 50s.

Friday-Friday night...despite some mid level dry air moving in
behind any morning convection, there remains ample moisture below
700mb to combine with daytime heating to support at least a 20%
chance for showers and thunderstorms during the day. Overnight,
another weather system moves off the Colorado front range and
through the area, supporting a chance for showers and thunderstorms.
High temperatures are forecast to be in the lower 70s to near 80
with low temperatures in the upper 40s to middle 50s.

Saturday-Saturday night...another round of showers and thunderstorms
are forecast during the afternoon and overnight hours as another
weather system moves through from the west. High temperatures rise
into the lower to middle 80s with low temperatures in the
lower 50s to around 60.

Sunday-Sunday night...a weak weather disturbance embedded within
nearly zonal flow aloft may trigger a few showers and thunderstorms
north of I-70 in the afternoon with coverage expanding to areas
generally east of Highway 27 overnight. High temperatures rise into
the upper 80s to lower 90s with low temperatures in the lower 50s to
lower 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Issued at 200 PM MDT Thu May 30 2024

Monday...presently, a generally dry forecast is anticipated as
moisture from 850-500mb is a bit drier compared to the past several
days. High temperatures are forecast to be in the 80s with low
temperatures in the middle 50s to lower 60s.

Tuesday...slight chance and low chance pops for showers and
thunderstorms exists in the afternoon through overnight hours as the
influence of a passing upper level low triggers a few storms. High
temperatures warm back up into the 90 to 95 degree range with low
temperatures in the 50s.

Wednesday...dry weather is currently forecast upper a building upper
level ridge. High temperatures cool a bit into the 80 to 85 degree
range with low temperatures in the 50s.

Thursday...dry weather is again forecast with high temperatures in
the lower to middle 80s and low temperatures in the 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 400 PM MDT Thu May 30 2024

Main focus for this evening lies with the again risk for showers
and storms where some may be severe. Overall confidence in
coverage and exact location of storms is still unfortunately low
as there are many subtle features today can make or break the
coverage and intensity of storms; so have opted to go with a
VCTS for each terminal for now. If a terminal is impacted then
sub VFR conditions would become likely. Storm chances will
diminish after sunrise with stratus lingering around for the
good portion of the day Friday with MVFR ceilings looking likely
at this time.

&&

.HYDROLOGY...
Issued at 513 AM MDT Thu May 30 2024

The flooding chance for parts of the area have increased today
with much of the area from Kit Carson [CO] county to Logan [KS]
county and south seeing a total of 2 to 5 inches across the past
two evenings. The main help in these areas is that they were
relatively dry before the storms moved through which has seemed
to help mitigate any potential flooding so far.

For today, we are watching for a couple of clusters to develop
in the area. Unfortunately, they are favoring the areas that
have seen the rainfall the past few days. These storms could
cluster and/or move slowly which would likely lead to another
few inches of rainfall. With soil saturation estimated to near
50% or more, flooding will become more likely, especially in an
instance where another quick 3+ inches falls.

Going into the weekend, the flooding threat continues though
Friday has a bit lower of a chance right now with the forecast
suggesting faster storms and lesser coverage. Saturday and
Sunday however have the chance to add more heavy rain to areas
that have already seen decent rain. Will need to see how much
the area gets today.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...Trigg
HYDROLOGY...CA
Hazardous weather outlook, May 30, 1:40 PM MST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MDT Thu May 30 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
240 PM MDT Thu May 30 2024 /340 PM CDT Thu May 30 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few clusters of strong to potentially severe thunderstorms are
forecast to impact various parts of the Tri-State area as early as 6
PM MDT, continuing through the overnight hours as they move to the
east. The primary hazards through 3 AM MDT include damaging wind
gusts up to 65 mph, hail up to the size of ping pong balls, and
locally excessive rainfall that could produce flooding or flash
flooding. A tornado threat exists through mid evening west of a line
from McCook to Colby and Cheyenne Wells. After 3 AM MDT, the primary
hazards appear to be hail under one inch in diameter, gusty winds
and locally excessive rainfall that could produce flooding or flash
flooding. Locations that received heavy rainfall Wednesday night
would have a heightened threat for flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Severe thunderstorms remain possible Friday and Saturday. Storms are
forecast to move from west to east across the area and potentially
produce large hail and wind gusts up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather and flooding via telephone and social media.

In the hours before

Local storm report, May 30, 3:49 PM MST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
449 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Rain             7 SSE Selkirk           38.37N 101.50W
05/30/2024  M2.50 Inch       Wichita            KS   Public

            delayed report.....picture of rain gauge
            with 2.5 inches of rainfall from last nights
            storms.... confirmed that it was all from
            last night.

&&

TT
Local storm report, May 30, 3:50 PM MST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Rain             Oakley                  39.13N 100.86W
05/30/2024  M1.10 Inch       Logan              KS   Public

            1-1.10 reported from yesterday.

&&

JTL
Local storm report, May 30, 3:53 PM MST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
453 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Rain             3 ENE Campus            39.15N 100.69W
05/30/2024  M1.20 Inch       Sheridan           KS   Public

            from yesterday.

&&

JTL
Local storm report, May 30, 3:54 PM MST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
454 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Rain             15 N Leoti              38.70N 101.31W
05/30/2024  M1.40 Inch       Logan              KS   Public

            from yesterday.

&&

JTL
Special weather statement, May 30, 5:05 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM MDT Thu May 30 2024

COZ091-310030-
Kit Carson County CO-
605 PM MDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Seibert, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible. Accumulating hail may be possible with this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10262 3940 10265 3931 10306 3957 10313
TIME...MOT...LOC 0004Z 078DEG 9KT 3948 10288

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 30, 5:17 PM MST
Where
Kit Carson County, 3.43 mi E of Vona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.308, -102.687

Trained spotter reported mostly nickel sized hail with a few quarter sized stones.

Hail, Yuma

When
May 30, 6:53 PM MST
Where
Yuma County, 6.79 mi SW of Idalia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.642, -102.403

Trained spotter reported hail around 0.75 inches in diameter.

Hail, Yuma

When
May 30, 7:00 PM MST
Where
Yuma County, 2.96 mi WNW of Idalia
Measured
1 in hail
Reported by
Public
Coordinates
39.718, -102.350

Public report of hail starting out as dime size then increasing to quarter size.

Hail, Yuma

When
May 30, 7:23 PM MST to 7:38 PM MST
Where
Yuma County, 5.03 mi NE of Idalia
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.760, -102.246

Trained spotter reported the hail lasted about 15 minutes and hail up to 1.5 inches was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176574, 1176579, 1176575, 1176576.